Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 77, NWS Springfield, MO

May 30, 2016Cedar County, St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 30, 2016, 1:27 PM CDT for Cedar County, St. Clair County, Vernon County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 1:27 PM CDT (18:27 UTC)
Expired
May 30, 2016, 2:15 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cedar County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS53 KSGF 301827
SVRSGF
MOC039-185-217-301915-
/O.NEW.KSGF.SV.W.0077.160530T1827Z-160530T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
127 PM CDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CEDAR COUNTY IN SOUTHWESTERN MISSOURI...
  EASTERN VERNON COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHWESTERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 215 PM CDT

* AT 127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF EL DORADO SPRINGS...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO SPRINGS...              MONTEVALLO...
  SCHELL CITY...                    ROSCOE...
  HARWOOD...                        FILLEY...
  CEDAR SPRINGS...                  TIFFIN...
  TABERVILLE...                     OLYMPIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3799 9380 3765 9395 3775 9423 3805 9418
TIME...MOT...LOC 1827Z 206DEG 18KT 3778 9409 

HAIL...1.00IN
WIND...60MPH
 
$$

BOXELL
2 follow-up statements
819 
WWUS53 KSGF 301857
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
157 PM CDT MON MAY 30 2016

MOC039-185-301907-
/O.CAN.KSGF.SV.W.0077.000000T0000Z-160530T1915Z/
CEDAR MO-ST. CLAIR MO-
157 PM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CEDAR AND
SOUTHWESTERN ST. CLAIR COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3790 9407 3769 9407 3775 9423 3792 9420
TIME...MOT...LOC 1857Z 167DEG 15KT 3783 9416 

$$

MOC217-301915-
/O.CON.KSGF.SV.W.0077.000000T0000Z-160530T1915Z/
VERNON MO-
157 PM CDT MON MAY 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHEASTERN VERNON COUNTY...

AT 157 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WALKER...OR 8
MILES SOUTHWEST OF EL DORADO SPRINGS...MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MONTEVALLO...                     

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3790 9407 3769 9407 3775 9423 3792 9420
TIME...MOT...LOC 1857Z 167DEG 15KT 3783 9416 

HAIL...0.88IN
WIND...60MPH
 
$$

BOXELL
587 
WWUS53 KSGF 301905
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 PM CDT MON MAY 30 2016

MOC217-301915-
/O.EXP.KSGF.SV.W.0077.000000T0000Z-160530T1915Z/
VERNON MO-
205 PM CDT MON MAY 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VERNON COUNTY
WILL EXPIRE AT 215 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3790 9407 3769 9407 3775 9423 3792 9420
TIME...MOT...LOC 1903Z 206DEG 18KT 3783 9416 

$$

BOXELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:36 PM CDT, 51 minutes earlier.

Area forecast discussion, May 30, 12:36 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1236 PM CDT MON MAY 30 2016

...18z Aviation Update...

.SHORT TERM...(Today and tonight)
Issued at 307 AM CDT Mon May 30 2016

It has been a rather tranquil night over southeast Kansas and the
Missouri Ozarks, with just some high clouds and light winds.
Watching convection over Oklahoma for possible upscale growth into
southwest Missouri early this morning, which is quite plausible
given a weak moisture transport signal into northeast Oklahoma and
southwest Missouri. Latest radar is showing some cells popping up
in northeast Oklahoma. Several of the Hi- Res models also
indicating this as well.

Later today, a shortwave trough will track across the region and
this will trigger either upscale growth of morning convection, or
development as instabilities increase later this morning and
afternoon. Although shear is rather weak, there is some increase
this afternoon so cannot rule out an isolated stronger thunderstorm.

Wave tracks east of the area tonight and expect convection to wane
with loss of instability.

Another warm day is expected for the region with highs in the lower
to middle 80s once again.

.LONG TERM...(Tuesday through Sunday)
Issued at 307 AM CDT Mon May 30 2016

Tuesday and Wednesday continues to look pretty wet across the
region. A rather vigorous shortwave trough tracks across the
northern Plains during this time pushing a cold front southward.
Forecast area remains in the warm sector both days, with a series of
upper level impulses poised to track through the flow. Thus expecting
widespread showers and thunderstorms. Severe weather threat does not
look overly impressive as forecast area will be on the east edge of
the better lapse rates and instability on Tuesday, then question to
how unstable we can get on Wednesday right ahead of the front.
Current SPC day 3 has portions of the eastern Ozarks in a
marginal risk. Precipitable water values through the period remain
around 1.5 inches, so locally heavy rainfall will also be a
concern.

Models pretty consistent in pushing the front through the area
Wednesday night, with cooler and drier air working in from the
north. Will likely see convection ending from north to south.

There is some uncertainty on how far south the front makes it on
Thursday. With that in mind, model consensus is to hang on to some
lower probabilities across far southern Missouri. At this point,
Friday through Sunday look mainly dry. However, there are some
disagreements within the model solutions with the GFS wanting to
drop a secondary front through the region on Saturday, generating
some precipitation, while ECMWF is mostly dry, with only extreme
southern Missouri seeing any chance for precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon May 30 2016

Waves of scattered showers and Tstorms will move through the
region during this TAF period. Generally, VFR to MVFR conditions
are expected respectively. Winds may briefly increase in heavier
storms along with vis/cig decreases. Exact timing of Tstorms will
be rather tough to pinpoint through the period (especially later),
so VCs were fully utilized in this update. Visibilities will need
to be watched tomorrow morning, especially if any locations clear
overnight tonight.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Frye
Hazardous weather outlook, May 30, 12:59 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 PM CDT MON MAY 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1259 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL CONTINUE TO MOVE NORTH AND NORTHEAST ACROSS
  THE AREA...WITH SOME EXPANSION IN COVERAGE EXPECTED THROUGH THE
  AFTERNOON HOURS. CLOUD TO GROUND LIGHTNING STRIKES AND WIND
  GUSTS UP TO 50 MPH WILL BE COMMON WITH MOST OF THE STORMS. A
  FEW OF THE STRONGEST STORMS COULD PRODUCE HAIL TO THE SIZE OF
  QUARTERS AND WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FOR TUESDAY
  OVER SOUTHEAST KANSAS AND WESTERN MISSOURI AND THEN PORTIONS
  OF THE EASTERN OZARKS WEDNESDAY. LARGE HAIL AND DAMAGING WINDS
  WOULD BE THE MAIN HAZARDS ALONG WITH CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, May 30, 1:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT MON MAY 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     CARTHAGE                37.18N 94.31W
05/30/2016                   JASPER             MO   LAW ENFORCEMENT

            MULTIPLE TREES AND POWERLINES DOWN.

&&

AFOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 12:54 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper36 min
May 30, 1:50 PM CDTFlash Flood WarningSGFCedar, Vernon3 hr
May 30, 3:59 PM CDTSpecial Weather StatementSGFCamden46 min
May 30, 5:05 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski, Texas40 min
May 30, 6:37 PM CDTAreal Flood AdvisorySGFDent, Laclede, Phelps, Pulaski, Shannon, Texas3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.